News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: smell exhaust inside


 ohforcryingoutloud - Thu Aug 19, 2010 1:34 am

I have been smelling something akin to vehicle exhaust inside off and on during the day for the last three days. It happens at home, at work - no one else can smell anything. If I walk to a different room, the smell goes away, but if I am in the room for a short time, the smell comes back. It's disgusting and my eyes and throat will burn. It will tingle around my lips sometimes also (feels like I am coming down with a cold sore). I started a new medication, chlorthalidone, 8 days ago - could that be it? I do have allergies and am on other hypertension medications. We will be purchasing carbon monoxide detectors and have the heating system checked, but why am I the only one to smell it?
 Dr.M.jagesh kamath - Wed Aug 25, 2010 11:43 am

User avatar Hello,The sensation of bad smell when there is no odor is known as phantosmia which in contrast with parosmia is altered smell when there is odour.Amongst the many causes aura due to migrane,temporal lobe epilepsy,upper respiratory infections,schizophrenia are amongst the listed causes.You were right when you suspect antihypertensive medication to be a cause too.
Journal of Hypertension:Volume 21(10)October 2003pp 1805-1813
Influences of antihypertensive and antihyperlipidemic drugs on the senses of taste and smell: a review.Doty, Richard L; Philip, Shaji; Reddy, Krishna; Kerr, Kara-Lynne

Smell and Taste Center, University of Pennsylvania Medical Center, Philadelphia, Pennsylvania, USA

The review lists the antihypertensive and antilipidemic medication on the chemosensory function leading to potential disturbance in the perception of taste and smell.
Though I am not sure about whether it is specifically related to the drugs one has to think along these lines also.Do consult your doctor, and you should continue medications with out break unless the physician recommends it otherwise.
Best wishes.

| Check a doctor's response to similar questions
advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     
 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

Copyright © 2001-2017
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here